Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Jan 11, 2017, 2:59 AM EST. It took effect at Jan 11, 2017, 7:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2017, 2:59 AM EST (07:59 UTC)
- In effect from
- Jan 11, 2017, 7:00 AM EST
- Expired
- Jan 11, 2017, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
923 WHUS73 KGRR 110759 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 259 AM EST WED JAN 11 2017 LMZ844>849-111600- /O.CON.KGRR.GL.W.0003.000000T0000Z-170111T1200Z/ /O.NEW.KGRR.SC.Y.0004.170111T1200Z-170112T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 259 AM EST WED JAN 11 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING. * WINDS...WEST GALES TO 35 KNOTS BACKING SOUTH AND DECREASING TO 15 TO 25 KNOTS. * WAVES...WAVES 6 TO 10 FEET SUBSIDINGTO 3 TO 5 FEET BY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ OSTUNO
3 follow-up statements
818 WHUS73 KGRR 111200 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EST WED JAN 11 2017 LMZ844>849-112000- /O.EXP.KGRR.GL.W.0003.000000T0000Z-170111T1200Z/ /O.CON.KGRR.SC.Y.0004.000000T0000Z-170112T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 700 AM EST WED JAN 11 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING HAS EXPIRED... * WINDS...SOUTH 15 TO 25 KNOTS. * WAVES...WAVES 4 TO 7 FEET SUBSIDINGTO 3 TO 5 FEET BY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
008 WHUS73 KGRR 111500 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 AM EST WED JAN 11 2017 LMZ844>849-112300- /O.CON.KGRR.SC.Y.0004.000000T0000Z-170112T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1000 AM EST WED JAN 11 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...SOUTH 15 TO 25 KNOTS. * WAVES...WAVES 4 TO 7 FEET SUBSIDINGTO 3 TO 5 FEET BY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
624 WHUS73 KGRR 112018 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 318 PM EST WED JAN 11 2017 LMZ844>849-120000- /O.CON.KGRR.SC.Y.0004.000000T0000Z-170112T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 318 PM EST WED JAN 11 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...SOUTH TO 30 KNOTS. * WAVES...WAVES 4 TO 7 FEET SUBSIDING TO 2 TO 4 FEET BY MID EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 11, 12:54 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 11, 12:54 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1254 AM EST Wed Jan 11 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 325 PM EST Tue Jan 10 2017
Very windy conditions will develop late this afternoon through
this evening which will likely result in scattered power outages.
Another low pressure system will bring a mix of rain snow and even
a little sleet and light freezing rain Wednesday afternoon through
Wednesday night into Thursday. Snow accumulations will be very
light. Tranquil weather will return Thursday night through Friday
as high pressure builds in.
&&
.UPDATE...
Issued at 921 PM EST Tue Jan 10 2017
No real changes needed to the forecast for tonight. Wind advisory
is working out nicely with many locations seeing wind gusts up to
around 55 mph or so with the passage and immediately behind the
cold front. The cold front has moved through most of the area,
having just moved through Jackson just before 02z. We will hold on
to it at least for a couple of more hours with wind gusts still up
enough. We may be able to cancel it before midnight if winds come
down enough.
Pcpn is holding on a bit behind the front, but is now in the
process of diminishing. We have seen some snow mixing in with
times, mainly near KGRR and areas west. The pcpn will diminish before
enough cold air comes in to produce any appreciable accumulations.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM EST Tue Jan 10 2017
Primary short term fcst concerns involve determining how windy it
will become late this aftn/tonight and assessment of potential
for mixed pcpn Wednesday afternoon through midday Thursday.
Windy conditions will develop late this afternoon through tonight
as the 988 mb low near Madison WI continues to intensify and move
ne. A polling of 00Z/12Z bufkit wind profiles and mixing w/height
suggests wind gusts will reach 50 to 55 mph across our fcst area
this evening. Latest HRRR higher res wind gust fcst guidance
suggests highest gusts to around 45 kts will occur over our
southern fcst area around to shortly after 00Z this evening.
Based on all the aforementioned data we see this as a high end
wind advisory event and will run the wind advisory from 5 pm this
afternoon through 3 am Wednesday. It seems that the peak wind
gusts will already occur during the early to mid evening hours.
This will likely result in scattered power outages and some downed
tree limbs. Thx for extensive coord on headline decisions
APX/IWX/DTX.
In addition given that several locations across our northern fcst
area have already received 5 to near 6 inches of snow and that
some mixed pcpn is still being reported across our northern
counties we will leave the winter wx advisory unchanged and let it
run it's course thru 7 pm for our northern two tiers. Even as
pcpn gradually transitions to liquid form hazardous travel
conditions will continue for several more hours up there.
The next low pressure system will cause mixed pcpn to develop
Wednesday afternoon. P-type will be rain near to south of I-96
and a mix of rain and wet snow is expected across our northern
fcst area.
Pcpn will continue Wednesday night and the rain/snow line will
slowly shift south overnight as thermal profiles slowly cool. A
brief period of sleet/very light freezing rain is also possible.
Pcpn will linger into Thursday before tapering off Thursday
afternoon. Any snow/sleet/fzra accums would be really light with
around an inch or less of snow mainly well north of I-96.
Tranquil wx will return late Thursday afternoon through Thursday
night as high pressure begins to build in from the northwest.
.LONG TERM...(Friday through Tuesday)
Issued at 325 PM EST Tue Jan 10 2017
Active weather pattern will continue into the weekend and
beyond...with mid level energy rotating across Canada and the Great
Lakes region and a closed low off developing off of the California
coast. The northern stream energy will be the primary driver of the
local weather...with a weaker impulse affecting the weather on
Saturday. The system off of the California coast will move east
over the weekend...and cause another precipitation event Monday and
Tuesday.
Precipitation type will be the main concern in the extended portions
of the forecast. Cold high pressure will be in place Friday through
the weekend. The weak wave that will pass through on Saturday
should produce light snow...but the fast movement of the system and
limited moisture should reduce the impacts of this precipitation.
The event early next week may start as a wintry mix...but the
majority of the precipitation looks to be liquid for this event.
Friday will be the coldest day...with highs from the middle teens in
north central Michigan...to the middle 20s in the I-94 corridor.
Temperatures warm a few degrees each day...with highs on Tuesday in
the upper 30s to near 40 degrees. Lows will range from the single
digits in north central Michigan to the middle teens south on
Saturday morning...warming to around freezing for Tuesday morning.
Thanks to LOT/APX/DTX/IWX for coordination/collaboration this
afternoon.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1254 AM EST Wed Jan 11 2017
Winds continue to be the main concern in the overnight period.
Westerly gusts topping 25 kts will be possible through about 09z
before finally diminishing through 12z. MVFR cigs are a bit slower
to erode than previously expected. However, VFR should gradually
work its way into most of the TAF sites late tonight into early
Wednesday morning.
The next concern is the upcoming system for Wednesday afternoon.
CIGs may lower to IFR late in the evening with VIS down below 2SM
and -RA. Mainly rain is expected later in the period, but the
last couple of hours is in question for KMKG, as colder air works
in from the north. KMKG has the best chance and seeing wintry
precip. KGRR could play into this, as well, but held off with
lower confidence. This may be reassessed in the next update.
&&
.MARINE...
Issued at 325 PM EST Tue Jan 10 2017
A gale warning is now in effect through 7 am Wednesday. Southerly
winds will continue to increase to 40 to 45 gales and veer to the
southwest and then west this evening. Gales will continue
overnight.
&&
.HYDROLOGY...
Issued at 1147 AM EST Tue Jan 10 2017
Various ice jams on area rivers continue to be monitored. Warmer
temperatures, rainfall, and snow melt will combine to elevate
river levels for the remainder of the week. It is uncertain if
the ice jams will release given these circumstances. Typically we
need temperatures closer to 50 degrees for a few days to break
them up, if the ice is thick enough. Currently the jam downstream
of Robinson Township appears to be holding but the readings at
Robinson have been unchanged in the last 3 days, with stable ice
covering the river. Added flow behind the jam may back up river
levels if the jam doesn't break up. A Flood Watch has been issued
given the uncertainty in how the river will respond over the next
few days, with the possibility that a rise above flood stage may
occur. Another jam on the Grand River has occurred near the Fish
Ladder at Grand Rapids, which is backing up flow a bit. Currently
this backwater has reached Comstock Park. No flooding is occurring
at this time though rises above bankfull may occur as rain and
snow melt add to the levels.
Other jams are likely occurring on the Flat River near Smyrna and
also the Looking Glass River near Eagle. Combined rainfall and
snow melt will add to these river stages and further rises above
bankfull are likely.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 3 AM EST early this morning for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...Gale Warning until 7 AM EST this morning for LMZ844>849.
&&
UPDATE...NJJ
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MWS
AVIATION...JAM
HYDROLOGY...Hoving
MARINE...LaurensHazardous weather outlook, Jan 10, 9:05 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 905 PM EST TUE JAN 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 905 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT HIGH WINDS WITH GUSTS OVER 50 MPH WILL STEADILY DIMINISH THROUGH THE NIGHT. WET ROADS COULD BECOME SLICK OVERNIGHT AS TEMPERATURES DROP BELOW FREEZING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IMPACTS TO TRAVEL FROM SNOW AND FREEZING RAIN ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-110900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 905 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO MARINERS ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT ON WEDNESDAY. OSTUNO NJJ
In the hours before
Local storm report, Jan 10, 10:21 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG BELLEVUE 42.44N 85.02W
01/10/2017 EATON MI PUBLIC
AN OLDER, PARTIALLY ROTTED TREE WAS BLOWN
DOWN IN THE BACK YARD OF A LOCAL RESIDENT.
OBSERVER ESTIMATED WINDS GUSTING 40-50 MPH.
TIME IS APPROXIMATE.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Kent | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 7 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Ingham | 6 days |
| Jan 10, 10:44 PM EST | River Flood Advisory | GRR | Mason | 5 days |
| Jan 11, 8:29 AM EST | River Flood Warning | GRR | Kent | 35 hr |
| Jan 11, 12:01 PM EST | River Flood Warning | GRR | Clinton | 3 days |
| Jan 11, 2:05 PM EST | Winter Weather Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Montcalm and 4 more | 11 hr |
| Jan 11, 5:16 PM EST | Special Weather Statement | GRR | Calhoun, Jackson, Kalamazoo, Van Buren | 89 min |
| Jan 11, 5:32 PM EST | Special Weather Statement | GRR | Barry | 88 min |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.